Pennsylvania, 2013

Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2013

September 2, 2013 · NWS PHI · 3 events in 2 counties and zones

The combination of a lee side trof and an approaching cold front triggered scattered thunderstorms during the day on the 2nd in Eastern Pennsylvania. While flash flooding caused the majority of the impacts, lightning strikes and severe winds also caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a lee side trof and an approaching cold front triggered scattered thunderstorms during the day on the 2nd in Eastern Pennsylvania. While flash flooding caused the majority of the impacts, lightning strikes and severe winds also caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 3:00 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 2, 3:00 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT MON SEP 2 2013

.SYNOPSIS...
A VERY WARM AND HUMID AIR MASS WILL CONTINUE OVER THE REGION
TODAY ALONG WITH A TROUGH OF LOW PRESS WHICH WILL AID THE
DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH FROM THE WEST TONIGHT AND WILL MOVE ACROSS THE AREA
TUESDAY MORNING, USHERING IN COOLER AND DRIER WEATHER FOR REST OF
THE WEEK. A DRY COLD FRONT WILL CROSS THE AREA ON THURSDAY AND
POSSIBLY ANOTHER ONE ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEALING WITH THIS PATTERN HAS BEEN ANYTHING BUT FUN THE PAST FEW
NIGHTS. WHEN IT SEEMS THAT THE CONVECTION HAS FINALLY PETERED OUT
A WEAK IMPULSE MOVES THROUGH AND IGNITES AREAS OF SHOWERS. THE
OPERATIONAL MODELS HAVE NOT BEEN ABLE TO HANDLE THESE EMBEDDED
IMPULSES WELL AT ALL, MORE THAN LIKELY DUE TO THE GRID SCALING.
THIS MAKES FORECASTING THE TIMING AND PLACEMENT OF THE ENERGY VERY
HARD TO PINPOINT.

ONE SUCH IMPULSE IS CURRENTLY SHEARING ACROSS THE MID-ATLANTIC
EARLY THIS MORNING AS SEVERAL AREAS OF CONVECTION HAVE FIRED UP
WITHIN THE SOUPY AIRMASS OUT AHEAD OF IT. THE OVERALL FLOW IS WEAK AT
THE SURFACE AND ALOFT IT IS MORE SOUTHERLY SO THE STORM MOTION
SHOULD BE PRIMARILY SOUTH TO NORTH. WITH NOT MUCH SHEAR IN PLACE ANY
LARGER TOWERS SHOULD BE SHORT LIVED BEFORE COLLAPSING ON THEMSELVES
PROVIDING SOME WEAK OUTFLOW BOUNDARY TO GENERATE OTHERS DOWNSTREAM.
VERY HEAVY RAINFALL IS EXPECTED FROM THESE PASSING SHOWERS AND IT IS
DEFINITELY POSSIBLE THAT POOR DRAINING AND LOW LYING AREA FLOODING
COULD OCCUR.

ONCE THIS IMPULSE MOVES THROUGH ANOTHER ONE IS RIGHT ON ITS HEELS.
TRIED NOT TO BE TOO CUTE WITH THE POPS TODAY GIVEN WE ARE STUCK IN
THIS VERY MOIST AIRMASS AND ARE ALWAYS PRIMED FOR
CONVECTION...DECIDED NOT TO GO HIGHER THAN 60 PERCENT. THE ONE THING
THAT WILL BE DIFFERENT TODAY THAN THE PAST TWO IS THE BETTER DEFINED
CYCLONIC FLOW ALOFT...IN DAYS PAST WE HAVE BEEN MORE ZONAL-ISH. WITH
THE UPPER-LEVEL FLOW TURNING MORE CYCLONIC WE WILL UNFORTUNATELY SEE
ANOTHER SPIKE IN PWATS WITH THE MID-LEVEL TROUGHING BECOMING
SLIGHTLY NEGATIVELY TILTED SO EXPECTING AROUND 2 INCHES THROUGHOUT
THE COLUMN THIS AFTERNOON. ONE ISSUE THAT MAY ARISE TODAY, POSSIBLY
LIMITING THE CONVECTIVE POTENTIAL THIS AFTERNOON IS HOW MUCH
ACTIVITY OCCURS THROUGH THE MORNING HOURS PLUS HOW LONG DOES THE
STRATUS STICK AROUND.

THERE WILL BE SOME OVER TURNING EARLY THIS MORNING AS THE FIRST
ROUND OF SHOWERS MOVE THROUGH BUT WE ARE STILL EXPECTING A
PRE-FRONTAL SURFACE TROUGH TO DEVELOP AND PUSH THROUGH DURING THE
AFTERNOON HOURS. THIS IS TIED TO THE AFOREMENTIONED AFTERNOON
IMPULSE. MODEST INSTABILITY IN PLACE COMBINED WITH THE SOUTHERLY
FLOW ALOFT MAKES FOR RIPE CONDITIONS FOR TRAINING STORMS TO DEVELOP
THIS AFTERNOON. NO HEADLINES IN PLACE IN REGARDS TO FLOODING
POTENTIAL BUT ISOLATED ISSUES OF FLASH FLOODING ARE POSSIBLE JUST
ABOUT ANYWHERE TODAY. ANY OF THE STORMS MAY ALSO PRODUCE A FEW WET
MICROBURSTS GIVEN HOW SATURATED THE COLUMN IS EXPECTED TO BE.

TODAYS MAX TEMPERATURE GREATLY DEPENDS ON HOW FAST WE SCATTER OUT
THE STRATUS. THE NAM/MET APPEARS TO KEEP US SHROUDED IN THE LOWER
STUFF FOR A MAJORITY OF THE MORNING ONLY BREAKING OUT TOWARDS THE
MID-AFTERNOON WHEREAS THE GFS SAYS, WHAT STRATUS. SEEING AS THOUGH
WE ALREADY HAVE STRATUS IN A LOT OF PLACES ACROSS OUR EASTERN ZONES
AND THE SYNOPTIC FLOW SHOULD REMAIN LIGHT TODAY OPTED TOWARDS THE
COOLER MET NUMBERS. THIS WOULD KEEP US VERY HUMID BUT NOT NEARLY AS
WARM AS THE PAST COUPLE OF DAYS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE PRE-FRONTAL TROUGH SHOULD BE TO OUR EAST BY TONIGHT AND THE
ENSUING COLD FRONT SHOULD BE ACROSS CENTRAL/EASTERN PENNSYLVANIA
TONIGHT. THE SURFACE CONVERGENCE ASSOCIATED WITH THE FRONT SHOULD
BE WANING DURING THE OVERNIGHT HOURS, HOWEVER WE STILL HAVE AMPLE
LOW-LEVEL MOISTURE IN PLACE TO TAP INTO SO WE CONTINUE TO KEEP
CHANCE POPS IN THE FORECAST. WE FINALLY SHOULD START TO SEE SOME
RELIEF FROM THE HUMIDITY BY VERY LATE TONIGHT AS THE WINDS TURN
WESTERLY AND BEGIN TO BRING IN SOME DRIER AIR.

OVERNIGHT TEMPERATURES WERE A BLEND OF THE MET/MAV SINCE THEY WERE
BASICALLY IDENTICAL.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE LONG TERM FORECAST IS PRETTY MUCH DRY EXCEPT FOR A CHANCE OF
SHOWERS TUESDAY AND POSSIBLY AGAIN ON SUNDAY. A SHRTWV TROF OVER
THE NORTHEAST AND MID-ATLANTIC ON TUESDAY MOVES OFFSHORE TUESDAY
NIGHT BUT A LARGER SCALE TROF REMAINS IN PLACE OVER ERN CANADA FOR
THE REST OF THE WEEK WHICH LEAVES OUR AREA IN RELATIVELY DRY NW
FLOW ALOFT.

THE TRICKIEST PART OF THIS FORECAST IS AT THE BEGINNING ON
TUESDAY. A COLD FRONT ASSOCD WITH THE SHRTWV TROF IS EXPECTED TO
PUSH EWD THROUGH PA DURG MONDAY NIGHT AND BE OVER NJ/DE BY EARLY
TUESDAY MORNING. THE NAM, ECMWF AND SREF ARE INDICATING SOME
PRECIP OVER ERN NJ AND DELMARVA ON TUESDAY MORNING AT LEAST...WHILE
THE GFS WANTS TO CLEAR PRECIP OUT MORE QUICKLY. AS A RESULT WE
TRIMMED THE POPS BACK FOR TUESDAY ESPECIALLY N/W OF PHL BUT KEPT
CHC POPS S AND E. MAX TEMPS BEHIND THE COOL FRONT WILL BE A LITTLE
LOWER TUES VS MON BUT BIGGEST DIFFERENCE WILL BE THE LOWER DEWPTS
MAKING FOR A MORE PLEASANT AFTN...ESPECIALLY N/W OF PHL.

FOR THE REMAINDER OF THE EXTENDED PERIOD...PLEASANT WX SHOULD
CONTINUE WITH TEMPS NEAR OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF
YEAR. ANOTHER COOL FRONT ASSOCD WITH A DIGGING SHRTWV TROF IS FCST
TO CROSS THE AREA ON THURSDAY RESULTING IN NO PRECIP BUT SLIGHTLY
COOLER MAX TEMPS AGAIN ON FRIDAY. YET ANOTHER FRONT IS FCST ON
SUNDAY AND...GIVEN THE UNCERTAINTY AT DAY 7...IT WAS DECIDED TO
ADD SLIGHT CHC POPS TO THE FCST AT THAT TIME.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
THIS MORNING - THIS EVENING...MVFR/IFR CONDITIONS SHOULD PREVAIL
FOR A MAJORITY OF THE MORNING AT A MAJORITY OF OUR TERMINALS. VERY
LIGHT EASTERLY FLOW HAS ALLOWED THE MARINE LAYER TO ADVECT FURTHER
INLAND THAN PREVIOUSLY THOUGHT AND WE ARE ALREADY EXPERIENCING IFR
CIGS ACROSS CENTRAL AND SOUTHERN NEW JERSEY. IT IS ONLY A MATTER
OF TIME FOR THIS TO PUSH TOWARDS THE PHL METRO TERMINALS. FURTHER
WEST ACROSS THE LEHIGH VALLEY EXPECT ENOUGH RADIATIONAL COOLING
THIS MORNING TO ALLOW FOR AT LEAST IFR CIGS TO DEVELOP WITH THE
POSSIBILITY OF EVEN LOWER VSBYS.

WE SHOULD START TO SEE SOME IMPROVEMENT BY THE LATE MORNING AND LIFT
CIGS UP TO MVFR LEVELS BUT GIVEN THE LIGHT SURFACE FLOW WE MAY NOT
ENTIRELY SCATTER THEM OUT. PUSHED BACK THE TIMING A BIT IN TERMS OF
SCATTERING OUT THE LOWER CIGS BUT THIS COULD BE TOO OPTIMISTIC.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE LATE THIS
MORNING THROUGH THE EVENING HOURS. DID NOT PLACE ANY THUNDER IN THE
TAFS CURRENTLY AS THE TIMING AND PLACEMENT ARE STILL A BIT SUSPECT.

TONIGHT...COULD STILL SOME LINGERING SHOWERS PUSHING THROUGH OUR
EASTERN TERMINALS TONIGHT THOUGH THE TREND WILL BE FOR DIMINISHING
THEM. COLD FRONT PROBABLY DOES NOT MOVE THROUGH UNTIL LATER ON
TUESDAY MORNING SO WE SHOULD STILL HAVE THE MOIST AIRMASS IN PLACE
THAT WOULD ALLOW FOR THE RETURN OF SUB-VFR CONDITIONS.

OUTLOOK...
TUESDAY...GENERALLY VFR CONDS BUT POSSIBLY LOWER IN SCT SHRA AND FOG
ESPECIALLY IN THE MORNING.

WEDNESDAY THROUGH FRIDAY...VFR CONDITIONS WITH MAINLY NW WINDS...
STRONGER DURING THE DAY

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE EXPECTED ACROSS OUR WATERS TODAY AND
TONIGHT AS WE CONTINUE WITH THE SOUTHERLY WINDS. SEAS WILL
CONTINUE TO RUN AROUND 3 FEET TODAY AND TONIGHT WITH WINDS LESS
THAN 15 KNOTS. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ONCE AGAIN TODAY AND TONIGHT ACROSS OUR WATERS.

OUTLOOK...
NO SCA CONDS ARE EXPECTED FOR THE REMAINDER OF THIS WEEK. WINDS
WILL BE GENERALLY NORTHWEST AND SOMEWHAT STRONGER BEHIND COLD
FRONTS ON TUESDAY NIGHT AND AGAIN ON THURSDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...AMC
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...AMC
AVIATION...AMC/HEAVENER
MARINE...AMC/HEAVENER
Hazardous weather outlook, Sep 2, 3:17 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 AM EDT MON SEP 2 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-030830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
417 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ACROSS THE AREA WILL LIKELY PRODUCE SOME
VERY HEAVY DOWNPOURS. IF MULTIPLE STORMS CROSS THE SAME AREA THEN
SIGNIFICANT FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-030830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
417 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HAZARDOUS WINDS AND
SEAS AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 3:56 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT MON SEP 2 2013

PAZ054-055-061-062-020945-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
456 AM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEHIGH...SOUTHERN
CARBON...SOUTHERN MONROE AND WEST CENTRAL NORTHAMPTON COUNTIES...

AT 451 AM EDT...A STRONG THUNDERSTORM WAS NEAR JORDAN VALLEY...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR BOWMANSTOWN AROUND 510 AM...BELTZVILLE STATE
PARK AROUND 520 AM...TRACHSVILLE AROUND 530 AM...GILBERT AROUND 540
AM AND BRODHEADSVILLE AROUND 550 AM.

LAT...LON 4106 7546 4084 7524 4067 7575 4073 7579
      4074 7577 4077 7582 4082 7586

FORECASTER: HEAVENER

The radar

The Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Northampton

When
September 2, 6:05 AM EST
Where
Northampton County, 0.2 mi NW of Ulhers
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.752, -75.233

Lightning strikes damaged three homes in Forks Township. The damage was from the lightning strikes themselves as there were no ensuing fires reported. No serious injuries were also reported.

Lightning, Philadelphia

When
September 2, 9:20 AM EST
Where
Philadelphia County, 1.03 mi NNW of Bridesburg
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.013, -75.079

Lightning struck a home and caused a fire in the Frankford section of Philadelphia. No serious injuries were reported.

Thunderstorm Wind, Philadelphia

When
September 2, 9:30 AM EST
Where
Philadelphia County, 1.46 mi ESE of Fox Chase
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.060, -75.055

A severe thunderstorm knocked down five trees in central Philadelphia.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477585, 477586, 477649.